Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 130, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 5, 2017, 10:16 PM CDT for 5 counties in South Dakota. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2017, 10:16 PM CDT (03:16 UTC)
- Expired
- Jul 5, 2017, 11:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Aurora County, SD, Brule County, SD, Charles Mix County, SD, Gregory County, SD, Jerauld County, SD
The radar
The Sioux Falls radar (KFSD), 207 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 10:55 PM CDT | TSTM WND GST 60 | 1 Ene White Lake, SD | VIA SDSU MESONET SITE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2370 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 2753 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
The text
As transmitted.
196
WUUS53 KFSD 060316
SVRFSD
SDC003-015-023-053-073-060400-
/O.NEW.KFSD.SV.W.0130.170706T0316Z-170706T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1016 PM CDT WED JUL 5 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Aurora County in south central South Dakota...
Northwestern Charles Mix County in south central South Dakota...
Southwestern Jerauld County in central South Dakota...
Northwestern Gregory County in south central South Dakota...
Brule County in south central South Dakota...
* Until 1100 PM CDT
* At 1016 PM CDT, severe thunderstorms were located along a line
extending from near Gann Valley to near Hamill, moving southeast at
45 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near,
White Lake around 1045 PM CDT.
Other locations impacted by these severe thunderstorms include
Pukwana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9953 4350 9930 4352 9928 4358 9934
4365 9936 4366 9938 4365 9944 4366 9946
4368 9946 4370 9941 4378 9941 4379 9936
4387 9931 4393 9918 4393 9893 4403 9892
4376 9844 4328 9930 4346 9954
TIME...MOT...LOC 0316Z 310DEG 39KT 4398 9899 4364 9963
HAIL...0.88IN
WIND...60MPH
$$
MJF2 follow-up statements
278
WWUS53 KFSD 060333
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1033 PM CDT WED JUL 5 2017
SDC003-015-023-053-073-060400-
/O.CON.KFSD.SV.W.0130.000000T0000Z-170706T0400Z/
Aurora SD-Charles Mix SD-Jerauld SD-Gregory SD-Brule SD-
1033 PM CDT WED JUL 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHWESTERN AURORA...NORTHWESTERN CHARLES MIX...SOUTHWESTERN
JERAULD...NORTHWESTERN GREGORY AND BRULE COUNTIES...
At 1031 PM CDT, severe thunderstorms were located along a line
extending from 12 miles north of White Lake to Iona, moving southeast
at 45 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
White Lake around 1045 PM CDT.
Other locations impacted by these severe thunderstorms include
Pukwana.
At 1025 PM...The Chamberlain airport was gusting to 52 mph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9949 4350 9930 4352 9928 4358 9934
4365 9936 4366 9938 4365 9944 4366 9946
4368 9946 4370 9941 4378 9941 4379 9936
4387 9931 4393 9918 4393 9893 4403 9892
4376 9844 4328 9930 4346 9954
TIME...MOT...LOC 0331Z 307DEG 39KT 4390 9878 4354 9946
HAIL...0.88IN
WIND...60MPH
$$
MJF490
WWUS53 KFSD 060357 RRA
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1057 PM CDT WED JUL 5 2017
SDC003-015-023-053-073-060406-
/O.EXP.KFSD.SV.W.0130.000000T0000Z-170706T0400Z/
Aurora SD-Charles Mix SD-Jerauld SD-Gregory SD-Brule SD-
1057 PM CDT WED JUL 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN AURORA...
NORTHWESTERN CHARLES MIX...SOUTHWESTERN JERAULD...NORTHWESTERN
GREGORY AND BRULE COUNTIES WILL EXPIRE AT 1100 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty
winds of 40 to 55 mph are still quite possible as the line of storms
moves southeastward in parts of south central and southeast South
Dakota. Be alert for any future warnings in case this line
strengthens again.
LAT...LON 4350 9949 4350 9930 4352 9928 4358 9934
4365 9936 4366 9938 4365 9944 4366 9946
4368 9946 4370 9941 4378 9941 4379 9936
4387 9931 4393 9918 4393 9893 4403 9892
4376 9844 4328 9930 4346 9954
TIME...MOT...LOC 0356Z 270DEG 39KT 4373 9850 4337 9918
$$
MJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:26 PM CDT, 50 minutes earlier.
Area forecast discussion, Jul 5, 9:26 PM CDT, 50 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 926 PM CDT Wed Jul 5 2017 .UPDATE... Issued at 923 PM CDT Wed Jul 5 2017 Made an important update to include like to high end scattered pops dropping southeastward through the night, but keeping it west of Sioux Falls and Sioux City. Convection has currently blossomed into a line in central SD along with more scattered activity in east central SD and northeast SD. With a stabilizing boundary layer, not sure if the scattered activity to the east of the line will maintain overnight. However the latest HRRR has latched onto the line in central SD, and moves it southeast right across our entire southwest zones overnight. The reflectivity's are not overly strong with the line, but enough to warrant some TSRA mention. The grids should be uploaded shortly but again, so far have the pops west of I 29, west of Sioux Falls and Sioux City with the convection's current trajectory. && .SHORT TERM...(This evening through Thursday) Issued at 332 PM CDT Wed Jul 5 2017 Convective development continues to be the largest challenge to the short range forecast - perhaps more so if it can even occur over the next 24 hours. Strong Rockies ridge in place, and will see a wave move over the ridge downstream into northern Minnesota by Thursday morning. Continual gradual warming to temperatures aloft will increase the cap strength across the region from the west. At mid afternoon, have readings around 100 in south central SD, but also with mixing of moisture to knock dewpoint readings back to around 60 degrees. Elsewhere, not quite as hot, but still seeing the dewpoint readings drop into the lower to mid 60s. Result has been maintenance of strong ML cap of 100-200 J/kg through the afternoon. Again, will have to look well upstream toward north central SD or south central ND for development, closer to the lower-level convergence. Problem for this development will be the attempt to progress into the warm and dry layer aloft, which would likely work to diminish activity before making much of what would be a slow progression into the highway 14 corridor during the evening. As the jet streak/wave punches toward MN late night, likely that another small MCS could develop well north of the area, with a very small chance that a tail of trailing convection could develop toward southwest MN, and have put a very small threat up around KMML for late night to cover, although odds are strongly against it. Convective development in weak forcing is by far not the strong suit of the high resolution CAMS, and that is the situation with each HRRR run showing almost random locations for development, but with the general theme mentioned above. By Thursday, will again have to focus on the heat. Cold front driven by the wave in MN will push southward, indications on latest runs a bit quicker than earlier model runs. This should not have a significant impact on warming, with good west to southwest flow ahead of the front, and far from strong cooling behind. Combination of heat and some humidity will push the apparent temperature to around 100 degrees from the lower Missouri River valley eastward toward KSLB. Not warm enough for a heat advisory, but definitely uncomfortable and deserving of applying heat safety practices. Otherwise, cap will be very strong again tomorrow as boundary sinks southward, and expect mainly a quiet frontal passage. In the event there is slightly better moisture convergence or a slight dynamic lift cooling in the warm layer, have a very limited temporal threat for storms mainly south of Iowa Highway 3 and south of highway 20 in Nebraska. Threat only for an hour or two around mid to late afternoon, with the threat ending as frontal boundary sinks past area prior to 00z. .LONG TERM...(Thursday night through Wednesday) Issued at 332 PM CDT Wed Jul 5 2017 The extended appears to be characterized by the summer doldrums with upper level ridge building across the western half of the country. This should result in mild conditions, with limited chances of precipitation. Behind the cold front on Thursday night, could see temperatures cool quite nicely with good radiative conditions in a dry environment. Looking at a warming trend Friday through Sunday. On Monday, ECMWF shows a strong ridge rider tracking across the area, while the GFS has little to nothing in terms of a mid level wave. Left the skittish pops Monday-Wednesday, but the prevailing conditions appear to be hot and dry. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 633 PM CDT Wed Jul 5 2017 Added some VCTS to the KHON TAF site due to TSRA drifting southward from northeast SD through 02Z this evening. A lot of this activity is likely heating based so it may not last much longer after sunset. One question mark is winds for KHON if outflow is produced from the TSRA. In that area, observations are not overly abundant and area radars could shoot over outflow boundaries. So erratic winds could occur at KHON early this evening with not a lot of lead time. Otherwise expecting VFR through the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && UPDATE...MJ SHORT TERM...Chapman LONG TERM...BT AVIATION...MJ
Hazardous weather outlook, Jul 5, 3:43 AM CDT, 18 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 343 AM CDT Wed Jul 5 2017 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-060845- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 343 AM CDT Wed Jul 5 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Temperatures will be hot today with highs from 90 to 100 in South Dakota and far northwest Iowa. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered thunderstorms are possible on Monday night and Tuesday. Severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:31 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 29 min |
| Jul 5, 10:25 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Jerauld, Sanborn | 35 min |
| Jul 5, 11:03 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Hanson, Sanborn | 42 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.